(RxWiki News) It's essential that you understand the side effect profiles of all medications you take because some of them can be serious. For example, one multi-purpose medication can affect glucose levels, and scientists now understand why.
Scientists have pinpointed a protein known as Yin Yang 1 (YY1) as the culprit behind diabetes-like symptoms showing up in about 15 percent of patients taking Sirolimus (rapamycin).
The drug is used to protect transplant patients against organ rejection, and it's also being tested in clinical trials as an anti-cancer agent and anti-aging compound.
"Ask your pharmacist to explain the common side effects of your medications."
People taking rapamycin have been known to develop insulin resistance and glucose intolerance, and Dana-Farber Cancer Institute scientists found out why this is occurring after conducting an animal study.
Some healthy mice given rapamycin had trouble regulating blood sugar because of a drop in insulin that activates YY1. When the protein in the mice was put out of commission, the mice had no blood sugar problems.
These results indicate that YY1 activation is the trigger that interrupts normal insulin function.
Senior study author, Pere Puigserver, Ph.D., says that physicians should possibly prescribe anti-diabetes drugs along with rapamycin. He adds these findings should also raise red flags about the potential of the drug as an anti-aging agent.
“The possibility of increased diabetes risk needs to be taken into account in further research on the anti-aging properties of rapamycin and related compounds," says Puigserver.
Rapamycin blocks or inhibits the activity of a signaling pathway that's found in many cancers. That's why it's being evaluated as a potential treatment for a number of cancers, including kidney, brain and mantle cell lymphoma.
In other experiments, the drug has been shown to extend the lives of yeast, flies and mammals, while delaying the onset of age-related diseases such as cancer.
Puigserver has been studying the mystery of the pre-diabetes symptoms associated with rapamycin for years. Studies will continue to learn why only some patients are impacted with these symptoms.
The study is published in the April, 2012 issue of Cell Metabolism.
This research was funded by grants from the National Institutes of Health and the Muscular Dystrophy Association. No conflict of interest disclosures are publicly available.